Could Retin-A gel on my face cause hair loss on my scalp?

I have been using Retin-A gel on my face for some skin issues over the past 6 months. I also have noticed a bunch more hair coming out in the shower, however this could just be father time catching up with me as well. I'm a 38 year old male so it could just be common hair loss, but I was wondering if Retin-A could be the cause of more hair loss?

m3robert

M, 40, Utah

Tags:man age 35-44 scalp acne hair loss

I am about six months into my treatment with Retin A. I noticed in the beginning that I had hair shedding. A lot of my hair was appearing in my shower drain. Some of it even came out in my hands when I was brushing or when I ran my fingers through my hair. At first, I didn't make the connection. I thought that maybe it was hormones or even stress that was causing me to lose hair. Then, I realized that the hair loss started when I began using Retin A. I noticed that it was getting on my hairline, above my forehead, and around my temples. It was then that I made the connection. Retin A is a really strong medication, and it can absolutely cause hair loss. The best thing to do is to use it sparingly, be very careful of the hairline, and wash hands immediately after applying the product.

I'm using Retin-A gel for acne. When I began noticing hair loss, my doctor encouraged me to look at everything else that was happening in my life to be certain that it was, in fact, the Retin-A. I was under a lot of stress and I was approaching the age where hair loss is common for men. I decided to continue using Retin-A for a few more weeks, and when I didn't see any additional hair loss, I continued to use the product. I'm happy with the results achieved with Retin-A, my acne is under control and I only use the Retin-A for occasional breakouts. It is important to note that hair loss is a listed side effect of the use of products with Retin-A. Only your doctor could give you a clear understanding of what you may be experiencing because it may be a side effect of Retin-A, or it may a coincidence.

Just when I was starting to feel good about myself with clearer skin from nightly Retin-A applications, I too started to notice some significant hair loss when showering. Thinking that there may be some kind of association between the Retin-A and the growing scarcity of hair on my head and other parts of my body, I didn't waste any time contacting the doctor who had prescribed the topical to me. I am happy to say that I can continue reaping the benefits from my Retin-A applications, as there has not been any study or proof to suggest a link between them and hair loss, scalp or otherwise. Since I'm pushing 40, I know that losing more than a few strands may be normal, but I'm going to check in with my dermatologist just to be sure that the cause is nothing other than a natural part of the aging process. If my hair loss gets worth as I get older, I might try rogaine or finasteride to assist with hair regrowth.

A Google search for 'does Retin-A cause baldness' will give you countless articles and blog posts on the subject. Interestingly, there are two schools of thought on the subject. They are: 1) Retin-A can cause hair to fall out. 2) Retin-A prevents hair loss. There are quite a few testimonials in which Retin-A users say that they have noticed increased hair loss after taking Retin-A. There isn't much scientific fact to back this up. Some say that it may irritate the skin and scratching can cause hair loss by damaging your hair follicles, but beyond that there is little connection. In fact, Retin-A is used in many hair growth formulas because it can increase absorption. It is hard to make a judgement on this one, but I would fall back on the fact that there is no evidence that it does cause hair loss.

I noticed with Retin-A that it does cause some hair loss. When I found this out, I was extremely careful when applying the product to my face. I made sure not to let it get on my eyebrows and especially not on my hairline. Retin-A is a potent product, and I knew that I needed to use caution when applying it. It is well worth the effort to take your time and not let the product get where you don't want it to be.